Tennessee, 2014Damaging Winds in Tennessee, June 23, 2014
June 23, 2014 · NWS MRX · 6 events in 4 counties and zones
A frontal boundary lingered across east Tennessee on the 23th. Thunderstorms formed during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary lingered across east Tennessee on the 23th. Thunderstorms formed during the afternoon hours. A few of the storms produced a damaging thunderstorm with downing some trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 23, 1:45 PM EST, 5 minutes earlier.
Area forecast discussion, Jun 23, 1:45 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT MON JUN 23 2014
.SHORT TERM (TONIGHT AND TUESDAY)...WIDELY SCATTERED CONVECTION WILL
WEAKEN AND FADE THIS EVENING BUT MORE SHOWERS AND STORMS WILL BE ON
THE WAY FOR TUESDAY AS A LONG WAVE TROUGH CONTINUES ITS SLOW
PROGRESSION INTO THE MISSISSIPPI VALLEY. A COUPLE OF SHORTER
WAVELENGTH FEATURES WILL MOVE ACROSS THE SOUTHERN APPALACHIAN REGION
DURING THE PERIOD AND WITH INCREASING MOISTURE AND MODERATE
INSTABILITY...COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCREASE ON
TUESDAY SO TWEAKED POPS UP THROUGH THE LIKELY RANGE. TEMPERATURES
WILL BE REDUCED BY A FEW DEGREES DUE TO THE MORE ACTIVE CONVECTIVE
DAY. THUS STAYED CLOSER TO THE COOLER MET MOS MAX TEMPS.
.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...WEAKENING SHORTWAVE WILL
MOVE EAST THROUGH THE SOUTHERN APPALACHIANS ON WEDNESDAY.
THUNDERSTORM CHANCES REMAIN ABOVE NORMAL WEDNESDAY. FOR THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND...WEAK SURFACE LOW
PRESSURE WILL RESIDE NEAR COASTAL NC. LAYER MOISTURE REMAINS
SLIGHTLY ABOVE NORMAL WHICH SHOULD AID IN DIURNAL CONVECTIVE
DEVELOPMENT EACH DAY. TEMPERATURES WILL BE AT OR A BIT ABOVE NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 71 83 69 86 / 40 80 50 50
KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 83 68 86 / 30 70 50 50
OAK RIDGE, TN 69 83 68 86 / 30 70 50 60
TRI CITIES AIRPORT, TN 65 84 66 85 / 10 70 60 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 23, 2:36 AM EST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 AM EDT MON JUN 23 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
336 AM EDT MON JUN 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. A FEW STORMS
COULD BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A WEAK COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIAN REGION ON
TUESDAY...AND BECOME NEARLY STATIONARY AROUND THE REGION FOR THE
REST OF THE WEEK. THIS FRONTAL BOUNDARY WILL HELP TO TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS EACH DAY...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE EACH DAY...WITH THE POSSIBILITY OF DAMAGING WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE
ISOLATED NATURE OF THE EXPECTED SEVERE ACTIVITY.
In the hours before
Special weather statement, Jun 23, 12:35 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
135 PM EDT MON JUN 23 2014
NCZ060-TNZ085>087-100>102-231815-
CHEROKEE-SOUTHEAST MONROE-EAST POLK-WEST POLK-BRADLEY-NORTHWEST
MONROE-MCMINN-
135 PM EDT MON JUN 23 2014
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
CHEROKEE...SOUTHEAST MONROE... EAST POLK...WEST
POLK...BRADLEY...NORTHWEST MONROE...MCMINN...
AT 134 PM EDT...A STRONG THUNDERSTORM WAS NEAR ETOWAH...OR 11 MILES
NORTHEAST OF BENTON...MOVING NORTHWEST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...BENTON...ETOWAH...ENGLEWOOD...TELLICO PLAINS...MOUNT
VERNON...DENTVILLE...PARKSVILLE...HIWASSEE OCOEE S.P....TURTLETOWN...
BULLET CREEK...RELIANCE...BIG FROG MOUNTAIN...ARCHVILLE AND COKER
CREEK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3522 8478 3552 8436 3524 8420 3499 8452
3499 8464
TIME...MOT...LOC 1734Z 153DEG 18KT 3526 8448Thunderstorm Wind, Loudon
- When
- June 23, 1:50 PM EST to 2:05 PM EST
- Where
- Loudon County, 6 mi W of Greenback
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 35.670, -84.277
Highway department personnel reported a couple of trees downed by thunderstorm wind across the county 6 miles west of Greenback.
Thunderstorm Wind, Monroe
- When
- June 23, 2:00 PM EST to 2:15 PM EST
- Where
- Monroe County, 3 mi W of Vonore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 35.580, -84.303
Law enforcement personnel reported 1 tree downed by thunderstorm wind 3 miles west of Vonore.
Thunderstorm Wind, Sevier
- When
- June 23, 2:30 PM EST to 2:50 PM EST
- Where
- Sevier County, Pigeon Forge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 35.780, -83.550
Utility company personnel reported a couple of trees downed by thunderstorm wind in Pigeon Forge.
Thunderstorm Wind, Sevier
- When
- June 23, 3:00 PM EST to 3:30 PM EST
- Where
- Sevier County, Sevierville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 35.870, -83.570
Law enforcement personnel reported several trees downed by thunderstorm wind in and around Sevierville.
Thunderstorm Wind, Knox
- When
- June 23, 3:02 PM EST to 3:25 PM EST
- Where
- Knox County, Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 35.970, -83.930
Law enforcement personnel reported 1 tree downed by thunderstorm wind in Knoxville near John Sevier Highway.
Thunderstorm Wind, Knox
- When
- June 23, 3:35 PM EST to 3:55 PM EST
- Where
- Knox County, Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 35.970, -83.930
Law enforcement personnel reported 1 tree downed by thunderstorm wind in Knoxville near Beaver Creek and Clinton Highway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Texas, June 23, 20142 deaths · 1 event
- Tornado and Hail in Ohio, June 23, 2014$847,000 · EF1 · 6 events
- Hail and Damaging Winds in Kentucky, June 23, 2014$40,000 · 1.5 in hail · 14 events
- Flooding and Damaging Winds in Pennsylvania, June 23 to 24, 2014$46,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, June 23, 2014$39,000 · 50 kt wind · 7 events
- Flash Flood and Flooding in Arkansas, June 23 to 27, 2014$30,000 · 1 in hail · 9 events
- Tornadoes and Damaging Wind in Illinois, June 23, 2014$36,000 · EF0 · 3 events
- Damaging Wind in Indiana, June 23, 2014$30,000 · 61 kt wind · 1 event
- Damaging Winds in Kentucky, June 23, 2014$20,000 · 50 kt wind · 3 events
- Lightning Strike in Louisiana, June 23, 2014$20,000 · 1 event
- Damaging Winds in Texas, June 23, 2014$14,000 · 60 kt wind · 6 events
- Flash Flood and Damaging Wind in Georgia, June 23, 2014$15,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520588, 520604, 520615, 520626, 520630, 520635.